now adding Lexapro??

Discussion in 'General Parenting' started by jannie, Mar 1, 2008.

  1. jannie

    jannie trying to survive....

    difficult child 1 has been doing ok, but he is still getting frustrated on a regular basis. He generally holds it together in school, but the second he walks in the door he's frustrated...At school he's doing ok, but is still stuggling with some reading issues...he has not yet qualified for an iep...

    He's intense, rigid, strong willed, and really hard, able to focusl, good mathematical problem solving, intelligent...

    We've been tossing the idea of anxiety issues for quite awhile...he's emotionally impulsive....get's frustrated when things don't go as he obviously this doesn't work well during sports and recess...In class when he doesn't know an answer he shuts down...He doesn't want others to see him struggle...he's having more tics lately...maybe he's bothered about these..however, he won't even admit they're tics...also so serious all the time...and whenever I ask him to do something he doesn't want to do he gets upset and yells stop telling me that over and over again..(I only said it once)..could be some type of Obsessive Compulsive Disorder (OCD) thing...I just WISH he could be more laid back...let things roll over...maybe smile more...just be less frustrated...

    We could do nothing...he's not melting down too often, but he is getting upset daily...causing him to drop to the floor in frustration, throw something, yell etc...lasts only a few seconds...but way more than typical.

    Anyway...psychiatrist said we could try either increase the abilify up to 20 mg....but at this dosage seems really high and he's eating way too much

    or try 5mg Lexapro....what do you think??? Now, this makes three medications....although dr. said if it helps we can consider reducing one.

    I really really hope this helps....
  2. susiestar

    susiestar Roll With It

    I am sorry he is having a hard time. I don't know what lexapro will do with his behavior. It would be a good idea to ask what your other alternatives are. I know that SSRI medications like prozac and lexapro are sometimes a bad thing for people with mood disorders to take - it can cause cycling. I believe that there is a type of bipolar disease that happens AFTER SSRI's are used.

    on the other hand, your difficult child #2 is taking lexapro. If it is helping him, then it might help his bro.

    While this is NOT carved in stone, if other family members are on a medication, then the chance of side effects is considered lower and the potential for help is considered higher.

    I would as a few more questions, esp if you are unsure. Often we have seen that people with mood disorders need more than one mood stabilizer medication, and sometimes an antipsychotic also.

    Hugs, this is a tough decision.

  3. smallworld

    smallworld Moderator

    Hi Jannie, I have two kids with the diagnosis of Mood Disorder-not otherwise specified. A can tolerate Lexapro (although we're in the process of reducing her from 7.5 mg to 5 mg because of excessive morning talkativeness), but Lexapro pushed J over into mania, even with a mood stabilizer on board. As you well know, it's really a roll of the dice whether your difficult child 1 will be able to tolerate Lexapro and whether it will help his behavior. I will say that low frustration tolerance, rigid thinking and emotional shutdown remind me very much of how J behaves. Seroquel has really targeted those behaviors for J, and he's doing better all around.

    If you are going to try Lexapro, I'd recommend buying a pill splitter, cutting a 5 mg tablet in half and starting with 2.5 mg for a couple of weeks. It made me feel safer to start out this way with both kids.

    Hugs to you!
  4. jannie

    jannie trying to survive....

    What do you mean by excessive morning talkativeness. difficult child 2 is non-stop talking/singing in the evening...I thought it had to do with the Vyvanse running out...but sometimes I think it's mania !!!
  5. Sara PA

    Sara PA New Member

    Some of what you are describing -- more tics, anxiety -- can be side effects of amphetamines. This is from the patient information for Vyvanse
    If it's the Vyvansel causing the problems, adding Lexapro isn't going to fix it.
  6. jannie

    jannie trying to survive....

    Thanks Sara for the information, but I'm adding Lexapro to difficult child 1. He is not taking Vyvanse. He is taking Triletpal and abilify...and now we're adding Lexapro. He's been on Trileptal for over for two 1/2 years...and abilify for 1 1/2 years.
  7. smallworld

    smallworld Moderator

    Jannie, A is over-the-top happy, energetic and talkative in the mornings. Some of the teachers and kids at her school noticed it and reported it to us. Since the behavior seemed to be a social turnoff, her psychiatrist decided to address it. She's not on a stimulant so that is definitely not the cause.

    Do you ever give difficult child 2 a Vyvanse break on the weekends? That would be a way to test whether his afternoon behavior is from the stimulant or not.

    Good luck!
  8. Sara PA

    Sara PA New Member


    Are the tics the same as they have always been? I was shocked by that Frontline show on kids taking medication when they said the one boy had "tics". I'm sure he has TD from the antipsychotics he's taking.
  9. jannie

    jannie trying to survive....

    difficult child 1 had tics prior to medicaiton...husband has Tourette's Syndrome so this is something we've always monitored closely. Fortunately, his tics are pretty mild...he has periods when they are more obvious and more frequent..but they are still mild enough, and the kids are still young enough that most people don't even notice. However, as the mom I see him doing them all day long...and when I chatted the other day with his teacher, she also mentioned several tics she notices.

    What worries me actually is that abilify is used to treat tics, and prior to abilify he was on tenex, which is also used to treat tics....I wonder how his tics would be without medicaiton.....which means his tics probably are much worse then we know, but are being controlled with medications for other symptoms.

    He medicated due to emotional/behavioral issues...
  10. Wiped Out

    Wiped Out Well-Known Member Staff Member

    I hope the Lexapro helps. Hugs.
  11. jannie

    jannie trying to survive....

    Well-we took the plunge and last night we gave him a little less than 5mg. Now I know, it's just a fluke, but difficult child 1 had an amazing day.

    I went with him to Sunday school for some special activities and we sung together and completed some projects...

    The weather was beautfiul...and he played all day (11:30-6:00 pm) with friends. Two different friends came over today (one friend was over from 11:30-3:30 and the other from 2:15-6:00)and he also played with the next door neighbor. That's four boys at once ! They are all in the same class and guess what NO FIGHTS~! This was his best social day ever !!!! and yes...I was outside with them all day long, back and forth at the park...and in the I'm exhausted too..

    Dinner...shower...READ a few pages of a book....and now asleep !!! Both difficult child's are sleeping now !!! :laughing:

    What a weekend!

    I'm keeping my fingers crossed that the Lexapro helps...also I forgot to mention that husband started Lexapro about two months ago...used to be on Prozac and he's been thrilled with hopefully it's a genetic thing...and that difficult child 1 will respond well to it.